Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 8, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Mar 10, 2024, 2:14 PM MDT for 16 counties in Nebraska. It took effect at Mar 11, 2024, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2024, 2:14 PM MDT (20:14 UTC)
- In effect from
- Mar 11, 2024, 12:00 PM MDT
- Expired
- Mar 11, 2024, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Keith County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Sheridan County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 16 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2676 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS83 KLBF 102014 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 314 PM CDT Sun Mar 10 2024 NEZ209-110415- /O.UPG.KLBF.FW.A.0004.240311T1800Z-240312T0000Z/ /O.NEW.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/ Loup Rivers Basin- 314 PM CDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTH CENTRAL NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for strong winds and low humidity, which is in effect from 1 PM to 7 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin. * TIMING...Monday 1 PM CDT to 7 PM CDT * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Up to 74. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and becoming very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ208-110415- /O.NEW.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/ Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 314 PM CDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF THE NORTHERN SANDHILLS... The National Weather Service in North Platte has issued a Red Flag Warning for strong winds and low humidity, which is in effect from 1 PM to 7 PM CDT Monday. * AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest. * TIMING... * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...Up to 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ204-110415- /O.NEW.KLBF.FW.A.0005.240311T1800Z-240312T0000Z/ Eastern Panhandle/Crescent Lake NWR- 214 PM MDT Sun Mar 10 2024 ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR PORTIONS OF THE NORTHERN SANDHILLS... The National Weather Service in North Platte has issued a Fire Weather Watch for portions of the northern Sandhills, which is in effect Monday afternoon. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR. * TIMING...1PM to 7PM CDT Monday * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Up to 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
769 WWUS83 KLBF 110726 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 226 AM CDT Mon Mar 11 2024 NEZ204-112300- /O.UPG.KLBF.FW.A.0005.240311T1800Z-240312T0000Z/ /O.EXA.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/ Eastern Panhandle/Crescent Lake NWR- 126 AM MDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR THE EASTERN PANHANDLE AND WESTERN SANDHILLS... The National Weather Service in North Platte has issued a Red Flag Warning for low humidity and gusty winds, which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, primarily north of the North Platte River. * TIMING...12PM to 6PM MDT Monday * WINDS...West 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...Highs generally in the upper 60s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ208-209-112300- /O.CON.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/ Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin- 226 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR PORTIONS OF NORTHERN AND CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 209 Loup Rivers Basin. * TIMING...1 PM to 7 PM CDT Monday. * WINDS...Southwest 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 13 to 20 percent. * TEMPERATURES...Highs generally in the lower 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
588 WWUS83 KLBF 112006 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 306 PM CDT Mon Mar 11 2024 NEZ204-208-209-120000- /O.CON.KLBF.FW.W.0008.000000T0000Z-240312T0000Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin- 306 PM CDT Mon Mar 11 2024 /206 PM MDT Mon Mar 11 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE EASTERN PANHANDLE AND WESTERN SANDHILLS... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 209 Loup Rivers Basin. * TIMING...Until 7 PM CDT / 6PM MDT Monday * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Upper 60s to middle 70s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
598 WWUS83 KLBF 120012 AAA RFWLBF URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service North Platte NE 712 PM CDT Mon Mar 11 2024 NEZ204-208-209-120115- /O.EXP.KLBF.FW.W.0008.000000T0000Z-240312T0000Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin- 712 PM CDT Mon Mar 11 2024 /612 PM MDT Mon Mar 11 2024/ ...RED FLAG WARNING ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA HAS BEEN ALLOWED TO EXPIRE... Weather conditions have improved such that the risk of difficult or uncontrollable wildfires is low. The Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 10, 12:16 PM MDT, 1 hour 58 minutes earlier. Its key messages:
- Elevated to near-critical fire weather conditions forecast for areas north of Highway 2 Sunday, but limited overlap of strong winds and lowest humidity preclude headlines.
- Elevated to critical fire weather conditions forecast Monday with greatest concern across north central Nebraska. A Fire Weather Watch has been issued for Zone 209.
- Dry and mild through mid-week before the next system bringing cooling temperatures and the potential for widespread rain and/or snow. Confidence in precise impacts at this time remains limited.
Area forecast discussion, Mar 10, 12:16 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service North Platte NE 116 PM CDT Sun Mar 10 2024 .KEY MESSAGES... - Elevated to near-critical fire weather conditions forecast for areas north of Highway 2 Sunday, but limited overlap of strong winds and lowest humidity preclude headlines. - Elevated to critical fire weather conditions forecast Monday with greatest concern across north central Nebraska. A Fire Weather Watch has been issued for Zone 209. - Dry and mild through mid-week before the next system bringing cooling temperatures and the potential for widespread rain and/or snow. Confidence in precise impacts at this time remains limited. && .SHORT TERM /THROUGH MONDAY/... Issued at 504 AM CDT Sun Mar 10 2024 An amplified upper-level pattern is currently situated across the Mississippi Valley with deep, elongated troughing across the Great Lakes and approaching broad ridging helping keep notable weather conditions at bay. Fire weather concerns exist over the next 36 hours and details pertaining to these can be found in the following Fire Weather section below. Heights build in through Sunday as ridge axis approaches. Little in the way for cloud cover is anticipated with mid-level fetch from the west drawing in dry air originating from the Great Basin. This will hold PWAT values to below seasonable values. Westerly winds will remain steady today, with gusts nearing 25 mph around midday but dropping thereafter. With downsloping flow in a dry airmass under full sun, believe we'll see a fairly noteworthy temperature climb today and Monday. Forecast highs today have received a slight boost, with values in the 60s for the area and reaching the upper 60s across north central Nebraska. Lingering snowpack will hamper the warm up in select areas, much the same it did on Saturday. Latest short-term guidance appeared to pick up on the spatial coverage of the snowpack the best and so leaned on these outputs for areas essentially south of Highway 2. This left a few pockets of highs only in the 50s and felt this was adequate given the expected increase in h85 temperatures from the peak of the day yesterday. In fact, NAEFS guidance suggests h85 temperatures near the 90th percentile Sunday, and exceed it for Monday. At the same time, it's interesting to note that RAP guidance snow depth output suggests our snowpack is at least cut in half today considering its initialization is underestimating observations. Similarly, the HRRR initializes better with this and says most if not all snow pack is erased today. The latter of these two may be on the optimistic side but even so, this is supportive of even warmer temperatures on Monday with most if not all locations reaching the upper 60s to lower 70s. Passing surface trough each day Sunday and Monday will promote a relative wind minimum across the central forecast area, with the strongest winds across the western Sandhills and then east mainly across central and eastern Nebraska. This will come into play regarding fire weather concerns. Increased mid-level moisture in our northwest zones suggests some cloud cover returning for Monday as a weak shortwave arrives from the west, prompting ridge breakdown. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 504 AM CDT Sun Mar 10 2024 Troughing stretching from the northern Rockies down through the Desert Southwest will approach the region by Monday evening. Trough and associated PV anomaly passage will be during the afternoon Tuesday but forecast soundings show little more than an increase in mid-level cloudiness. This will likely provide a modest cooldown in the area though temperatures remain above normal for early March. Later in the day, a cool front will sweep south as deeper longwave troughing digs south out of the Pacific Northwest. Another shortwave ejects ahead of this parent trough and this is likely our weather producer for Wednesday into Thursday. Evolution of upper-levels pattern is fairly convoluted. ECWMF suggests more of a "kissing" jet setup, which likely explains it showcasing a brief h5 low and rapidly deepening surface low in the lee of the Rockies late Wednesday into Thursday. The GFS maintains a cohesive upper-jet with weaker upper-level divergence focusing further south. Because of this, it shows a modest surface low further south. Each model's ensemble suite generally favor the respective deterministic outputs with ECMWF/EPS suggesting a fairly noteworthy heavy precipitation event while the GFS shows a much more tame event. Until we see NWP guidance hone in on a single solution, confidence in precise impacts will be fairly limited. Even so, taking the more pessimistic solution suggests the potential for a wetting precipitation event across much of the area with GEFS mean QPF values ranging from around a tenth of an inch in the north to nearly a half inch in the south. While cold air appears somewhat limited, strong storm dynamics along with typical diurnal temperature trends with aid the development of snow on the backside of the system. For now, confidence is highest in seeing snow for areas west of Highway 83 where both EPS and GEFS probabilities of > 1" begin to climb. The greatest probabilities still remain confined to the higher elevations of the Nebraska Panhandle and northeast Colorado and so the greater confidence for impacts will reside in these areas. Daytime temperatures Wednesday will support all rain before dropping in the evening with highs on Thursday struggling to get out of the low 40s. Confidence in the extended beyond Thursday wanes as the digging trough to the west cuts off and stalls across the Desert Southwest. General outlooks from ensemble guidance shows amplified northwesterly flow as cutoff low to the southwest gradually phases into the flow this weekend. Confidence in this is low as deterministic solutions vary on the timing of this by nearly a full day. For the most part, with expectation of ridging to sit immediately upstream of the area, temperatures should favor seasonable values in the extended with periodic precipitation chances owing to quick diving systems embedded within the highly amplified flow. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 113 PM CDT Sun Mar 10 2024 For KVTN: VFR conditions expected through Monday. Southwesterly winds will be gusty at or above 25kt before trending down during this afternoon and becoming light/variable after sunset, then perking up again late Monday morning with gusts at or above 20kt toward the end of the valid period. For KLBF: Expect VFR conditions into this evening. Lingering snow cover has created some dense fog local to LBF the past 2 nights and there is a similar signal for fog tonight. Given recent past performance will lean toward pessimistic solutions and go with a quick trend to LIFR flight conditions in FZFG late tonight, followed by a quick improvement to VFR Monday morning. Any change to this thinking will be noted in later TAF issuances. Winds will be light at or below 10kt this afternoon and tomorrow, light/variable tonight. && .FIRE WEATHER... Issued at 504 AM CST Sun Mar 10 2024 Sunday/Sunday Night...elevated to near-critical fire weather conditions are expected across mainly across the western Sandhills. Weak troughing will pass west to east through the late morning and early afternoon across the area. Off the surface, a h85 trough will accompany the surface feature with a belt of increased flow lining up with and immediately upstream of the feature. Westerly downsloping flow in the dry airmass will support mixing heights to around 1-1.5km AGL. This should be able to tap into the stronger winds at h85 which will allow for a quick increase in wind gusts later this morning while also boosting afternoon highs into the mid to upper 60s in the snow-free areas, or 15 to 20 degrees above normal. Winds should diminish during the afternoon however given the decreasing flow shown at h85 and mixing heights failing to reach h7, even in the more bullish guidance. Because peak winds occur prior to peak heating, little to no overlap of critical wind speeds (> 25 mph) and critical humidity (< 15%) is expected. That said, winds remain breezy through the day so any fire starts will have the ability to spread. Winds off the surface remain strong and though the setup will allow for good radiational cooling, overnight recovery will still be limited outside of sheltered areas with forecast maximum humidity values generally 60 to 70 percent. Monday...greater fire weather concerns are expected with near- critical to critical conditions forecast. Westerly flow continues with h85 temperatures exceeding the 90th percentile across the entire forecast area by midday. As another surface trough settles into the area, a fairly impressive pressure gradient will yield strong southwesterly gusts favoring central Nebraska with weaker westerly winds elsewhere. Did opt to go aggressive with wind gusts, leaning heavily on HRRR/ARW guidance for timing and magnitude of wind gusts. Current thoughts are that the bulk of lingering snowpack will have been eroded and with warmer temperatures overspreading the area believe we'll see the warmest day of the week with widespread temperatures in the upper 60s to low 70s. With dew points favoring the low 20s, afternoon humidity minimums look to fall to critical levels across much of the area. Mixing heights appear more limited for the day, but stronger flow exists closer to the surface in the belt of southwesterlies. Sub-20 knot winds elsewhere preclude higher confidence in more widespread concerns. As such did opt to issue a Fire Weather Watch for Zone 209 only though did consider 204 mainly for areas north of Highway 2 and 208. Later forecasts will need to evaluate the need for an expansion but given marginal winds outside the new watch, this potential appears low at the present time. && .LBF WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for NEZ209. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...MBS FIRE WEATHER...NMJ
Hazardous weather outlook, Mar 10, 10:32 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1132 AM CDT Sun Mar 10 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-111200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1132 AM CDT Sun Mar 10 2024 /1032 AM MDT Sun Mar 10 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Elevated to near-critical fire weather conditions are anticipated this afternoon for areas north of Highway 2. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The combination of warm, dry, and windy conditions will again lead to near-critical to critical fire weather concerns Monday afternoon and evening. The area of greatest concern at this time is across portions of central and north central Nebraska. A disturbance moving through the area around the middle of next week will bring the threat for widespread rain transitioning to snow during the overnight hours Wednesday and Thursday. At this time, confidence in amounts and locations impacted are low so continue to monitor later forecasts for up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 1:20 AM MST | Fire Weather Watch | LBF | Custer, Garfield, Holt, Loup, Wheeler | 12 hr |
| Mar 10, 2:14 PM MDT | Fire Weather Watch | LBF | Arthur, Cherry, Deuel, Garden, Grant, Keith and 1 more | 11 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.